The most commonly encountered centrally acting muscle relaxants include baclofen and cyclobenzaprine. Baclofen is rapidly absorbed orally. The onset of clinical signs of toxicosis may be <30 min to 2 hr following ingestion. The most common signs of toxicosis are vocalization, salivation, vomiting, ataxia, weakness, tremors, shaking, coma, seizures, bradycardia, hypothermia, and blood pressure abnormalities. Cyclobenzaprine, often used in management of acute muscle spasms, is almost completely absorbed after an oral dose, with peak plasma levels in 3–8 hr. It has extensive liver metabolism and undergoes enterohepatic recirculation. The most common signs seen in both dogs and cats include depression and ataxia.
Treatment of muscle relaxant overdose consists of symptomatic and supportive care. Vomiting should be induced if the exposure is recent and no clinical signs are present, followed by administration of activated charcoal. Respiratory support (ie, ventilator) should be provided if needed. Recumbent or comatose animals should be monitored for hypothemia and aspiration. Seizures can be controlled with diazepam. Cyproheptadine (1.1 mg/kg, PO, once or twice every 8 hr) seems to work well for vocalization in dogs. IV fluids should be given as needed.
Last full review/revision March 2012 by Safdar A. Khan, DVM, MS, PhD, DABVT